Drug Allergy vs. Drug Intolerance

A mark of a great diagnostician is one who can avoid complications through a process of taking an expert medical history. One area of practice where taking a history is critical, if not life saving, is documenting the potential of side effects from prescribed medications, in particular antibiotics. Patients are quick to state, “I’m allergic to that medication”. But what do they mean by that? Allergies are not the same as drug sensitivity or intolerance, and the earnest clinician needs to figure out that difference in the case of each patient they treat.

Drug Allergy: The pathology of hypersensitivity reactions- more than a upset stomach

Hypersensitivity reactions or so-called type 1 reactions are most often associated with an allergic reaction to a drug. The classic example would be an allergy to penicillin. Hypersensitivity reactions happen fast, and though variable in the severity of symptoms, can lead to complete cardiorespiratory collapse, or anaphylaxis. Such a dramatic clinical presentation is the consequence of a complex physiology of that person becoming primed to some aspect of a drug. That person would need to be primed to a specific allergen.

An allergen is the actual molecular structure to which the body is reacting. Usually the allergen is an aspect of a chemical or a portion of a protein that is “seen” by the immune system of that person as being “foreign”.   In the case of an antibiotic allergy, the example most often cited is the allergen being the beta lactam ring that is part of the chemical structure of penicillin. A true allergy to penicillin is mediated by the release of immunoglobulin E (IgE). Before that first allergic reaction takes place, however, there is a time when a person needs to be sensitized to beta lactam. The allergen is typically inhaled or ingested, where in the gut, it is presented to an antigen-presenting cell (APC), such as a dendritic cell, macrophage, or B-cell. The APC then migrates to lymph nodes, where they interact with naïve T helper (Th) cells that bear receptors for that specific class of antigen. Following this, the Th cells serve to make a series of introductions involving other T cells, who are increasingly responsive to the allergen, and which in turn respond by releasing a variety of other molecules known as cytokines that then recruit very select B-cells. It is these B cells that produce IgE that ultimately cause the symptoms of an allergic reaction.

Hypersensitivity reactions can happen fast. Allergic symptoms occur because, through the action of IgE, there is a process to rapidly activate one more critical cell, the mast cell. When IgE binds to mast cells there is the release, among other molecules, of histamine. Histamine is what causes hives, swelling, flushing, redness and in the lungs signs of shortness of breath and for the heart, the risk of vascular collapse. How fast does this happen? In minutes. Persons who are severely allergic can experience severe symptoms, involving the heart and lung, in what is called anaphylaxis, Anaphylaxis is life threatening.

Drug intolerance: Some of the same symptoms, but vastly different physiology

Intolerance to medications, like antibiotics, is a cause of symptoms mostly involving the GI tract. Some persons report nausea and vomiting along with diarrhea. Others may feel a headache or some myalgia. But rashes, flushing, respiratory signs or changes in blood pressure are not part of drug intolerance. Two effects most often cause drug intolerance: changes in the gut microbiome and the potential cross-reactivity of the antibiotic itself with other organs, typically the nervous system. Drug intolerances do not occur with a rapid onset of symptoms, and typically resolve when the medication is metabolized and excreted from the body.

So, it is important to always take a good medical history from the patient. Here are a few pointers in making sure your patient doesn’t get a drug to which they are allergic, nor avoiding using a treatment because of an intolerance.

Always ask your patient if they have a known drug allergy. If they say yes, then ask:

  • What happened and what symptoms did you experience when you had your allergic reaction?
  • How was the reaction treated?
  • How was your allergy documented?
  • Has anyone said you experienced anaphylactic shock or anaphylaxis?
  • Did you have any sensitivity (skin) tests to determine the cause of your allergy?

These few pointers on taking a complete history will prevent mishaps in the care of every patient, and equally important, show that you care.

 

**To learn more about becoming an OralDNA Provider: Text “OralDNA” to 43766**

Ronald C. McGlennen, MD

Ronald C. McGlennen, MD

Ronald C. McGlennen, M.D., President and Medical Director, is the founder of Access Genetics and was previously Associate Professor of Pathology at the University of Minnesota Medical School. He has published more than 70 scientific articles and book chapters and has been the editor of five journals. He holds 9 issued and pending patents. He is board certified in Anatomic and Clinical Pathology and also by the American Board of Medical Genetics, with a Specialty in Clinical Molecular Genetics. Dr. McGlennen is internationally recognized as an expert in Molecular Biology and Genetics. His focus in research has been on reducing the complexity of gene based testing, including DNA chip technology and simple analytic instrumentation to better serve the community laboratory. He has served on a series of governmental and regulatory committees focused on the growth of the field of molecular diagnostics.
Ronald C. McGlennen, MD

Latest posts by Ronald C. McGlennen, MD (see all)

Leave a Reply

Your email address will not be published. Required fields are marked *